September 23, 2013 — A study published in JAMA Ophthalmology has linked the use of cholesterol-lowering drugs in the statin class to a 9-27% increased risk of cataracts, and the risk increases wit the length of time a person took the medication.
About 32 million Americans use statins, including Lipitor. Recent studies have also linked these statins to an increased risk of type-2 diabetes, memory loss, muscle aches, rhabdomyolysis (kidney damage), and more.
Data from a military health care system was collected between October 2003 and March 2010. Patients were divided into two groups — one group who received at least a 90-day supply of statins, and another group who were never prescribed statins during the study period.
Researchers matched 6,972 pairs of statin-users and non-users. They found a 9% increased risk of cataracts when comparing users to non-users. They found a 27% increased risk of cataracts after controlling for identified confounders (age, sex, weight, medications, healthcare use, other vision problems, alcohol and drug use).
The researchers concluded:
“The risk for cataract is increased among statin users as compared with nonusers. The risk-benefit ratio of statin use, specifically for primary prevention, should be carefully weighed, and further studies are warranted.”
Cataracts is a medical condition in which the lens of the eye becomes progressively opaque, resulting in blurred vision and progressive loss of vision. It is the most common cause of blindness, and affects nearly 22 million Americans over 40, and half of people over 80.